Monday, 23 February 2015

ClinicSpeak: reducing interferon injection reactions

Will reducing injection site reactions resuscitate IFNbeta as a DMT for MS? #ClinicSpeak #MSBlog #MSResearch

"Is there life in the old horse yet? The following study shows that the topical application of a cream that contains vitamin K reduces interferon-beta injections site reactions. How? Vitamin K is thought to act on the production of coagulation factors that are implicated in a reaction involved in calcium binding and in the interaction between coagulation factors and phospholipid layers in the skin. I wonder how the vitamin K is working topically on the production of the coagulation factors. I would have designed this study using the cream containing vK and compared it to the base cream without vK. This is what we call a placebo-controlled trial. I am not convinced that the vK has anything to do with the therapeutic effect of the cream; it could simply be the act of putting on the cream or the cream itself. Would you be prepared to try this cream?"




Epub: Lanzillo et al. Vitamin K cream reduces reactions at the injection site in patients with relapsing-remitting multiple sclerosis treated with subcutaneous interferon beta - VIKING study. Mult Scler. 2015. pii: 1352458514562989.


Background: MS therapy with injectable drugs is still dogged by possible local side effects (injection site pain, burning, erythema and necrosis), with the danger of poor adherence and consequently low efficacy.


Aim: We designed a 16-week prospective, double cross-over interventional study with vitamin K cream in RRMSers already treated, or starting therapy, with subcutaneous interferon IFN╬▓1a (VIKING study) and presenting with burning and redness at the injection site.

Methods: We enrolled 123 subjects: 66 MSers began with vitamin K (group A) and 57 without (group B).


Results: In the period of treatment there was an average reduction in injection site reactions of of 3.2 mm (CI 95% = −5.6– −0.8) compared to the period without treatment (p = 0.01).

Conclusions: We believe that our results show a beneficial effect of local vitamin K application on IFN injection sites, with an absence of side effects.

CoI: multiple

6 comments:

  1. Good on 'em if it does work, BUT a measly 3.2mm reduction (presumably in diameter of the reaction - it's not stated in the abstract above) doesn't go far if your usual reaction is around 40mm diameter or more. The biggest reaction I ever had was close to 70mm in diameter. Furthermore, the discoloured reactions sites were still visible on my legs for up to five months after the injections that caused them. Not one of the recommended "reaction minimisers" did a thing - tried hot packs before and/or after, cold packs before and/or after, massage before, massage after, mild steroid creams, Arnica creams, and anything else that was suggested, but all to no avail.

    However, it wasn't injection site reactions that made me pull the plug on IFN-B1a - it was the worsening of all of my symptoms that it caused (especially fatigue and depression), all of which improved to a noticeable degree within two to three weeks of stopping.

    ReplyDelete
  2. Also, the horrible flu like symptoms you get the morning after an injection if you forget to take the blue gel named product ibuprofen when you inject

    ReplyDelete
  3. Injection site pain? Yes, you are using a needle. Burning? Yes, alcohol is used to disinfect the skin before injection. Redness and some scarring after repeat injections is common. Try pegylated interferon to reduce the schedule dosing if 3x/week is problematic. Tylenol should help with flu like symptoms. Also, rotate injection sites (e.g. arms, legs, abdomen).

    ReplyDelete
    Replies
    1. Anon at 9:49pm – you don’t seem to recognise that reaction types, severity, and duration will vary for different people taking the same medication. You also seem to have missed the advice of the manufacturers that injections should NOT be done into any location which is still discoloured from previous injections – when site reactions remain large and discoloured for up to five months you will eventually run out of useable sites.

      The ultra-fine needles used now for most of the interferons mean that needle pain is not an issue for many people, and allowing skin to dry after using an alcohol wipe solves any burning or stinging problems caused by the alcohol.

      Yes – paracetamol AND ibuprofen are recommended for reducing the flu-like side effects – but they can have their own impacts – if you have to keep taking them because the flu-like side effects don’t go away they can affect your absorption of folate and cause a deficiency of that vitamin, which brings with it another bunch of unpleasant symptoms.

      Furthermore, if you want your Interferon Beta to come with anti-freeze so that you don’t have to inject quite so often, then you need to live in a country where it has been approved for use.

      So – if you have used IFN Beta with very few problems, count yourself as one of the lucky ones, as it is clearly documented that injection site reactions and flu-like side effects are major factors in patients ditching interferon as a medication.

      Delete
    2. My point was that injection site reactions are common and that the manufacturer suggests ways to alleviate the discomfort and side effects of the drug. Hep C patients also experience similar side effects with peg alpha interferon. I agree that patients react differently and have different pain thresholds.

      Delete
    3. Anon 11.32 and 8.17 clocking back in again. Fair comment, Anon 10.24 - the manufacturers do suggest ways to alleviate side effects. You get told all about the "solutions" when you are taught to use the auto-injectors and in all of the supporting "literature" for patients, however, the duration and impact of the side effects is often played down. Unfortunately the "solutions" don't work for everybody, and believe me I tried to persist with taking my medication, however the problems I had were such that the support staff from the manufacturer were constantly logging "adverse reaction reports" on my problems every time I had follow-up contact with them.

      Delete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.